The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
376 Posts
Discussion Starter · #1 ·
I'll recap for those who may not be familiar with what I'm going through.

I had pericarditis at the end of May which landed me in the hospital on 80 mg of prednisone. I also had to take an indomethacin, which I normally don't take because I am on coumadin. I was home for only a few days and then I woke up with the most excruicatiing my knees. I was in the hospital for another 2 weeks and still spend 95% of my time in a wheel chair. I use a walker for bathroom trips only. The Rheumatologist said this is a very rare thing that can happen with a quick increase or decrease of prednisone. I am down to 20 mg. The other thing is that it is evident that the methotrexate is not working for me anymore. I'm have my "regular" SLE symptoms coming back (serositis - lung is the worst).

So, the only choice at this time the doc said is to switch to imuran. My sister has been on it for a few years now for crohn's and she hasn't been sick at all. She had been on prednisone for 35 years before swtiching. The doc kept telling me about the risk of lymphoma. He said I am at risk for it because of the SLE. He said the studies show that imuran can increase the chance by as much as 5%. He also said that the study was done on kidney transplant patients and they were taking other medications as well, so the results may not be accurate for SLE patients. The other thing is he said it could take 2-3 months for it to start working. I took my last dose of methotrexate on Saturday. He has me taking 50 mg of imuran this week, 75 next week and then 100 mg the week after. I'm to stay on the prednisone for 2 weeks and then start decreasing again. So, for 2-3 months I am at risk for a flare. He also told me about the nausea. I haven't had any yet, but the dose is small. I remember with methotrexate, I was so sick on the smallest dose when I started, but it went away after a couple of months.

So should I be worried about cancer or flare ups? Like I said I'm already having issues with my lung and there is not sign that my knees are getting better (nerve pain and muscle weakness). I'm still stuck in a wheel chair and can't imagine what it will be like if it gets worse from coming off the methotrexate. At what dosage will the imuran kick in?

I would appreciate if anyone could share their experience. My husband already had to quit his job to take care of me and he is exhausted as it is. I hate being such a burden on my family and the financial costs are horrendus. Our GP did sign him off for sick leave (stress) through Employment Insuracne, but he got a letter today that they would only cover 2 months, so it is over on October 11. I could be in severe flare by then. So much to worry about and that is the worst thing we could do to ourselves.

Thanks for reading and "listening".

Nutty
 

·
Registered
Joined
·
2,404 Posts
Dear Nutty, no wonder you are worried. I have never taken Imuran so I am really no help. Just wanted you to know I sympathise and hope that all your fears come to nothing.
X Lola
 

·
Registered
Joined
·
25 Posts
Hi Nutty,

I took Imuran years ago for Crohns and it was the only med that gave me any remission at all,it did take a few months to kick in though.I didnt suffer any side effects,and I had my bloods checked every 2 weeks to keep a check for any side effects.

Good luck with it.

Bonnie x
 

·
Registered
Joined
·
5,267 Posts
Hi Nutty.

I am sorry that you are so unwell at the moment and all those worries about coming off the meds and switching them are understandable.

I had the same worries with Immuran. I got a lot of support and advice from this board about that medicine. I decided the risks were small compared to being well and having a quality of life.

I think since you are having such difficulties on Metho and the dose drop of the pred, trying Immuran wouldn't be a bad idea? Of course it is your choice. Search "Immuran" in the search section and read a lot about it so you can make your decision.

I had no nausua at all. I am taking 100 mg a day and at one time was on 150 a day. Your doc is having you gradually take it. Maybe the metho will still be in your system by the time the Immuran takes effect? Not sure but just a thought.

I hope that things can work out for you hubby and that you do not get into a worse flare than right now.

I'll be praying for you.
 

·
Registered
Joined
·
7,800 Posts
Hi Nutty,

I was put on imuran 10 months ago. My rheumy found it far preferable to me being on prednisolone long-term (I was on 15mg) and my disease activity wasn't controlled.

I didn't experience any problems with sickness and it started working quite visibly within 4 weeks and even more so between 6-8 weeks.

I'm not sure about the question of risks. My rheumy thought the risks of the uncontrolled disease activity far outweighed the risks of imuran (and I do know she is particularly careful about meds and their side effects).

Unfortunately for me I haven't been able to go off prednisolone as she had hoped because I experienced fairly major breathing problems when we tried reducing so I'm back to 12.5mg. My disease activity is better controlled and my bloods are far better than they used to be.

hope that helps a little,
Katharine
 

·
Registered
Joined
·
6,152 Posts
Dear Nutty

I am so sorry to hear how badly you are affected at the moment. What a dreadful time you and your family are having. So much worry and stress on all of you :hugbetter:

What a terrible condition to be in especially, as your doc says, if this is from the sudden increase/decrease of prednisone. There must be some strong pain medication you can take in the short term to help get this pain under at least a measure of control?

I dont take Imuran but from what I read it doesnt kick in quickly. The ACR mentions somewhere between 6 and 12 weeks. Can you contact your doctor about the situation and ask if there is something else you can do while you are waiting on the Imuran to kick in?

I really hope that you can get some help on this Nutty. Worst case scenario is there some sort of social service group in your area that could come in and help out short term when your husband goes back to work?

Please let us know how you are and if there is any improvement

Thinking of you

Luv n stuff
Joan:rose:
 

·
Registered
Joined
·
360 Posts
Sorry to be late on this thread, but I just experienced something similar to your predicament. I just started Imuran and stopped the MTX injections because of the blisters on my face I was getting every day. I went into a flare one day after missing the MTX. The RD put me back on MTX until the Imuran kicks in. You may want to do that too. The RD gave me permission to play around with my dose (to a point) each week depending on how I feel, so I will use as little as possible, you can be sure of that. I don't want to be on the MTX at all, and I was willing to "tough it out" with the flare, but the RD said that was not a good idea because the inflammation could do permanent damage. Talk to your doctor and see if he agrees that you can go back on the MTX for the short term. You have said that the MTX isn't working any more, but it often works well when in combination with another DMARD. Or you can try the injections, if you haven't already. They are 15-20% more effective than the pills and they worked for me when the pills didn't and it's easier on your stomach.
 

·
Registered
Joined
·
3,854 Posts
hi there

to me, a 5% increase doesn't sound like much. I think that would be a risk that I would find acceptable, especially seeing it is probably a 5% increase in the existing risk factor

eg just say there was a 20% chance of anyone getting lymphoma (I made this figure up, it will be much much lower). That means that taking imuran would increase that risk by 5% of 20, which would give that person a 21% of developing lymphoma (or dandruff, or whatever else).

So, it's really not much of an increase, especially seeing the rate of lymphoma in the general population will be much lower.

My dad ended up getting lymphoma after years of immunosupressant drugs - it was treated very successfully and wasn't much of a problem to him actually. The lump was surgically removed, then he had some radiation, and that was it. Who knows if all the immunosupressants had anything to do with it at all (metho and cytoxan and who knows what else).

hth

raglet
 
1 - 8 of 8 Posts
Top